EconPapers    
Economics at your fingertips  
 

Do the uninsured demand less care? Evidence from Maryland’s hospitals

Amanda Cook ()

International Journal of Health Economics and Management, 2020, vol. 20, issue 3, No 3, 276 pages

Abstract: Abstract Uninsured individuals receive fewer healthcare services for at least three reasons: responsibility for the entire bill, higher prices, and potential provider reductions for concern of nonpayment. I isolate reductions when uninsured patients are solely financially responsible by capitalizing on Maryland’s highly regulated health care system. Prices are set by the state, are uniform across all patients, and hospitals are compensated for free care and bad debt. I use a unique feature of the data, multiple readmissions for patients who gain or lose insurance between visits, to isolate the reductions in quantity demanded when individuals are faced with paying the full price without an insurance contribution. A Blinder–Oaxaca decomposition estimates uninsured individuals receive 6% fewer services after accounting for differences in patient, illness, and hospital characteristics than when these same individuals are insured.

Keywords: Health insurance; Uninsured; Demand for health care; Health and inequality; Regulation (search for similar items in EconPapers)
JEL-codes: I13 I14 I18 (search for similar items in EconPapers)
Date: 2020
References: View references in EconPapers View complete reference list from CitEc
Citations: Track citations by RSS feed

Downloads: (external link)
http://link.springer.com/10.1007/s10754-020-09280-4 Abstract (text/html)
Access to full text is restricted to subscribers.

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:kap:ijhcfe:v:20:y:2020:i:3:d:10.1007_s10754-020-09280-4

Ordering information: This journal article can be ordered from
http://www.springer. ... th/journal/10754/PS2

DOI: 10.1007/s10754-020-09280-4

Access Statistics for this article

International Journal of Health Economics and Management is currently edited by Leemore Dafny, Robert Town, Mark Pauly, David Dranove and Pedro Pita Barros

More articles in International Journal of Health Economics and Management from Springer
Bibliographic data for series maintained by Sonal Shukla () and Springer Nature Abstracting and Indexing ().

 
Page updated 2021-04-27
Handle: RePEc:kap:ijhcfe:v:20:y:2020:i:3:d:10.1007_s10754-020-09280-4